View Full Version : Dissociation and ADHD?


acidrica
08-20-11, 12:26 AM
So, within the last year I've been diagnosed with ADHD, and put on medication for it (specifically Ritalin). It's helped a lot, and in more ways then I thought it would.

I dissociate. Were I to seek a diagnosis, I would probably fall under dissociative disorder not otherwise specified (DDNOS). I have all of the symptoms of Dissociative Identity Disorder except for the memory loss. I sometimes mentally become someone that isn't myself, different name and likes and everything. When I remember the times I spent as that person, it's as if I'm remembering a movie I was watching, as if it wasn't me acting that way. I've had these symptoms since I was about 14, when I was going through a particularly traumatic part of my life.

However, ever since I've started taking the Ritalin, me and my other 'self' seem to have...merged? I mean, it's like I'm now a combination of who I was back then and my other self. I feel like one person again, and I haven't felt like that in years. I ran out of Ritalin for a while and forgot to refill my prescription, and during that time I seemed to 'split' again. It seems when I'm not on the Ritalin, and am under stress, I go right back to being two 'separate' people.

So this makes me think that there might be a link between my dissociation and my ADHD. Like perhaps I lose focus -so much- that I can't even keep a hold of my personality. Alternatively, maybe the Ritalin de-stresses me so much that my mind has had time to 'heal'.

Is a link possible, at least in my case? Has anyone else experienced anything like this?

Thank you!

Bluerose
08-20-11, 04:21 AM
Dissociative Identity Disorder (DID) is the result of childhood trauma probably before the age of five, and is due to an inability to understand or process the abuse that caused the trauma. In the confusion and the struggle to understand, the personality becomes fragmented. Most people don’t become aware of the condition until their late teens or early twenties when the ‘danger’ has passed.

The only way to know for sure what is going on with you is to be assessed by a mental health provider.

acidrica
08-23-11, 03:41 AM
Thanks! It's been a long time since I've studied DID, so my knowledge is probably severely dated.

I've spoken multiple times with my psychiatrist at length about it, and he told me that while I'm definitely experiencing some kind of dissociation, it wouldn't count as DID because of the lack of memory loss. He's also also somewhat reluctant to start a full assessment of it, since before I started the medicine I was horribly depressed, so that was his main concern, and now that I'm taking the Ritalin it doesn't seem to be an issue anymore. I might want to see another doctor about it, but I have such a good relationship with my current doctor that I'm reluctant to try speaking to anyone else. There's also the possibility that I'd be wasting money on something that just isn't an issue anymore.

Bluerose
08-23-11, 08:03 AM
Everyone dissociates to varying degrees. For example while driving your mind can wonder and then you find you missed your exit.

Dissociation can be looked at more seriously if it is interfering with your life in some disturbing way.

I have DID but not ADD so I'm not sure how much information you want regards Dissociative Disorders but I am happy to answer your questions.

If you have concerns and have voiced these concerns then it is your psych-doc's responsibility to address those concerns.

My assessment consisted of a rather long questioner and then a consult with a psychologist - if that helps.

Medication does nothing for DID but it does help with the depression and anxiety that accompanies it.

You say that Ritalin seems to solve the problem of dissociation. If that's the case then I do not believe you need to be too concerned about DID being the problem.

sarahsweets
08-23-11, 08:09 AM
Op. Were you a victim of early trauma or abuse?

acidrica
08-23-11, 07:33 PM
Thank you so much for the info, Bluerose. For a long while it interfered heavily with my life, to the point where it seemed like I wasn't 'me' over half the time. I don't think I have DID, but I still think I'll bring up my concerns with my doctor the next time I see him, just in case I have to go off of my medication for a while. Mostly it's scary, because I'll go through long periods of time where it feels like I have a completely different personality and identity and when I think back on it it's as if I wasn't the one acting like that, like I'm remembering a movie I saw or something. When it happens, I am -fully- convinced that I'm this other person, to the point where it's strange for me to even speak as if it's really me.

I was about to say that I wasn't a victim of early abuse, but then I remembered that what I experienced from the older kids I spent time around could very well be considered long-term abuse. I'll just answer with 'possibly', and may come back with a more concrete answer once I talk to a professional again.

TygerSan
08-25-11, 09:17 PM
The funny thing is that I had precisely the *opposite* experience. . .Concerta caused me to dissociate. For me, I really feel like the dissociation is an anxiety reaction more than anything else. . . it was really weird feeling so spacey and floaty on Concerta, and seemingly observing my own actions and words as if I were an outsider.